This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
St. John's wort may cause your body to process your immunosuppressive or temsirolimus more quickly.
What might happen:
St. John's wort may reduce the beneficial effects of your medicine.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know right away that you are taking St. John's wort. It may be necessary to measure the amount of your medicine in your blood. Your doctor may want to change the dose of your medicine or you may need to stop taking St. John's wort. Let your healthcare providers know if you stop taking St. John's wort.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Anonymous. From the Food and Drug Administration. JAMA 2000 Apr 5; 283(13):1679.
2.Torisel (temsirolimus) US prescribing information. Wyeth Pharmaceuticals, Inc. June, 2011.
3.Bauer S, Stormer E, Johne A, Kruger H, Budde K, Neumayer HH, Roots I, Mai I. Alterations in cyclosporin A pharmacokinetics and metabolism during treatment with St John's wort in renal transplant patients. Br J Clin Pharmacol 2003 Feb;55(2):203-11.
4.Hebert MF, Park JM, Chen YL, Akhtar S, Larson AM. Effects of St. John's wort (Hypericum perforatum) on tacrolimus pharmacokinetics in healthy volunteers. J Clin Pharmacol 2004 Jan;44(1):89-94.
5.Mai I, Stormer E, Bauer S, Kruger H, Budde K, Roots I. Impact of St John's wort treatment on the pharmacokinetics of tacrolimus and mycophenolic acid in renal transplant patients. Nephrol Dial Transplant 2003 Apr; 18(4):819-22.
6.Alscher DM, Klotz U. Drug interaction of herbal tea containing St. John's wort with cyclosporine. Transpl Int 2003 Jul;16(7):543-4.
7.Turton-Weeks SM, Barone GW, Gurley BJ, Ketel BL, Lightfoot ML, Abul-Ezz SR. St John's wort: a hidden risk for transplant patients. Prog Transplant 2001 Jun;11(2):116-20.
8.Moschella C, Jaber BL. Interaction between cyclosporine and Hypericum perforatum (St. John's wort) after organ transplantation. Am J Kidney Dis 2001 Nov;38(5):1105-7.
9.Beer AM, Ostermann T. St. John's wort: interaction with cyclosporine increases risk of rejection for the kidney transplant and raises daily cost of medication. Med Klin (Munich) 2001 Aug 15;96(8):480-3.
10.Ahmed SM, Banner NR, Dubrey SW. Low cyclosporin-A level due to Saint-John's-wort in heart transplant patients. J Heart Lung Transplant 2001 Jul;20(7):795.
11.Karliova M, Treichel U, Malago M, Frilling A, Gerken G, Broelsch CE. Interaction of Hypericum perforatum (St. John's wort) with cyclosporin A metabolism in a patient after liver transplantation. J Hepatol 2000 Nov; 33(5):853-5.
12.Mai I, Kruger H, Budde K, Johne A, Brockmoller J, Neumayer HH, Roots I. Hazardous pharmacokinetic interaction of Saint John's wort (Hypericum perforatum) with the immunosuppressant cyclosporin. Int J Clin Pharmacol Ther 2000 Oct;38(10):500-2.
13.Barone GW, Gurley BJ, Ketel BL, Lightfoot ML, Abul-Ezz SR. Drug interaction between St. John's wort and cyclosporine. Ann Pharmacother 2000 Sep;34(9):1013-6.
14.Mandelbaum A, Pertzborn F, Martin-Facklam M, Wiesel M. Unexplained decrease of cyclosporin trough levels in a compliant renal transplant patient. Nephrol Dial Transplant 2000 Sep;15(9):1473-4.
15.Breidenbach T, Kliem V, Burg M, Radermacher J, Hoffmann MW, Klempnauer J. Profound drop of cyclosporin A whole blood trough levels caused by St. John's wort (Hypericum perforatum). Transplantation 2000 May 27; 69(10):2229-30.
16.Ruschitzka F, Meier PJ, Turina M, Luscher TF, Noll G. Acute heart transplant rejection due to Saint John's wort. Lancet 2000 Feb 12; 355(9203):548-9.
17.Bolley R, Zulke C, Kammerl M, Fischereder M, Kramer BK. Tacrolimus-induced nephrotoxicity unmasked by induction of the CYP3A4 system with St John's wort. Transplantation 2002 Mar 27;73(6):1009.